Alabama, 2021

Damaging Winds in Alabama, June 29, 2021

June 29, 2021 · NWS HUN · 2 events in 1 county or zone

Placeholder...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Placeholder...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 29, 7:49 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 7:49 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
849 AM CDT Tue Jun 29 2021

.NEAR TERM...(Rest of Today)
Issued at 849 AM CDT Tue Jun 29 2021

A mid level circulation consisting of showers and a couple of
embedded thunderstorms was making steady progress WNW into central
and north central AL. The northern extent of the precipitation is a
bit uncertain, at least in the near term, but with added heating,
additional showers and a few thunderstorms are likely to develop.
Locally heavy downpours will be the main hazard today, although gusty
winds may develop with stronger storms that form mainly on the
periphery of the circulation in southern TN and far north AL where
stronger heating may take place over the next few hours. The main
adjustment to the forecast was to increase PoPs this morning where
rain is already occurring.

.SHORT TERM...(Tonight through Thursday)
Issued at 307 AM CDT Tue Jun 29 2021

Shower activity should wind down this evening, as moisture
associated with the tropical system exits to the NE, and a normally
cooler more stable environment in the night time. Muggy conditions
are expected with lows only in the lower 70s. Some fog could form,
especially in/near areas that receive a good dose of rainfall.
Another very warm day is forecast for Wednesday, as heat and humidity
continues. Daytime warmth and increased instability will bring
scattered showers and thunderstorms. Similar warmth is expected with
highs in the mid/upper 80s.

The aformentioned trough will amplify further to the south during the
course of the mid/latter half of the week. Gradually lower heights
and more clouds should correspond to slightly cooler temperatures
on Thursday. The approach of a cold front from the north and stronger
lift/moisture convergence will bring numerous showers/thunderstorms
Thu afternoon, with widespread convection expected Thu night.

.LONG TERM...(Thursday night through Monday)
Issued at 307 AM CDT Tue Jun 29 2021

An unsettled start to the long term forecast period as a cold front
will be slowly pushing southeastward through the area on Friday. Not
expecting storms to be severe with the frontal passage, but given
PWATs around 2 inches, which is in the 90th percentile, locally heavy
rain appears to be the main concern. This evening's global model
runs show better agreement with the speed of the front, going with a
more progressively moving solution. This scenario would have the
front exiting the area to our south on the first half of the day
Saturday. Hence, have trimmed PoPs back on Saturday from the previous
forecast. If this trend continues most of the area may be dry on
Saturday, but for now have kept slight chance of showers and storms
for locations south of the Tennessee River.

Overall, the Fourth of July Holiday on Sunday should be a nice day
across the Tennessee Valley. With the frontal passage, temperatures
will be on the cooler side with highs only in the low to mid 80s.
Given some uncertainty in where the aformentioned front stalls to our
south, have kept a slight chance of afternoon thunderstorms for
southern zones. However, based on model trends, this may need to be
scaled back even further. Similar weather can be expected to start
the workweek on Monday with highs in the mid 80s, overnight lows in
the mid 60s, and a slight chance of diurnally driven storms south of
the Tennessee River.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CDT Tue Jun 29 2021

An area of numerous showers and a few thunderstorms, in part
associated with the remnants of tropical system Danny will continue
moving westward across central AL. Daytime heating should help
destabilize the local atmosphere. This and the proximity of moisture
to our south should bring chances for convection to the terminals
from the late morning through the early evening. Given the showers
tropical origin, locally heavy rainfall and gusty winds are possible
in the stronger storms. Depending upon where rainfall occurs, late
night fog formation is possible; did not include it in the 12Z TAF
given certainty on where rainfall will occur.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...RSB
LONG TERM...GH
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 29, 3:30 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
430 AM CDT Tue Jun 29 2021

ALZ001>010-016-TNZ076-096-097-300000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
430 AM CDT Tue Jun 29 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Moisture associated with the remnants of tropical system Danny will
bring numerous showers and thunderstorms over parts of the Tennessee
Valley especially in the afternoon. Gusty winds and heavy downpours
could accompany the stronger storms. Thunderstorm coverage should
diminish this evening, as moisture from the tropical system exits the
region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms are forecast across the area Wednesday.
Numerous to widespread showers and thunderstorms are expected
Thursday afternoon through Friday. Chances for thunderstorms will
diminish from north to south Friday evening, as a cold front
moves southward across the Tennessee Valley.

Isolated thunderstorms are possible south of the Tennessee River
during Saturday, Sunday and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 29, 9:43 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1043 AM CDT Tue Jun 29 2021

ALZ003-291630-
Franklin AL-
1043 AM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 AM
CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 7 miles northwest of Haleyville, moving southwest
at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Hodges, Atwood, Dempsey,
Isbell, Duketon and Spruce Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3441 8816 3456 8775 3431 8761 3431 8795
      3432 8817
TIME...MOT...LOC 1542Z 055DEG 18KT 3431 8773
Special weather statement, Jun 29, 10:03 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1103 AM CDT Tue Jun 29 2021

ALZ001>003-291645-
Lauderdale AL-Franklin AL-Colbert AL-
1103 AM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1145 AM CDT...

At 1102 AM CDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from near Lexington to near
Belgreen. Movement was west at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Cherokee, Littleville and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8813 3501 8780 3500 8734 3444 8778
      3441 8816
TIME...MOT...LOC 1602Z 091DEG 13KT 3501 8743 3452 8787

Kula

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 29, 10:10 AM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.760, -87.700

A tree was knocked down at 3rd Street and Montgomery in Sheffield. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 29, 10:53 AM CST
Where
Colbert County, 3.5 mi S of Georgetown
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.780, -87.920

A tree was knocked down at 1931 Mulberry Lane. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969744, 969745.